Maryland, 2003

Flash Flood in Maryland, September 19, 2003

September 19, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 18, 8:05 PM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Sep 18, 8:05 PM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
905 PM EDT THU SEP 18 2003

SEND OUT UPDATE TO CLEAN UP WORDING FOR OVERNIGHT PERIOD. REST OF
FORECAST IS IN LINE WITH CURRENT TREND.

.PBZ...
MD...HIGH WIND WARNING FOR TONIGHT FOR ZONE MDZ001.

FLOOD WATCH FROM 1000 PM EDT THURSDAY UNTIL 1000 PM EDT FRIDAY FOR
ZONE MDZ001.

OH...FLOOD WATCH FROM 1000 PM EDT THURSDAY UNTIL 1000 PM EDT FRIDAY
FOR ZONES OHZ040>041...OHZ049>050...OHZ059...OHZ069.

WIND ADVISORY FOR TONIGHT FOR ZONES OHZ039>041...OHZ048>050...
OHZ057>059...OHZ068>069.

PA...HIGH WIND WARNING FOR TONIGHT FOR ZONES PAZ016...PAZ023...
PAZ030...PAZ032.

FLOOD WATCH FROM 1000 PM EDT THURSDAY UNTIL 1000 PM EDT FRIDAY FOR
ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WIND ADVISORY FOR TONIGHT FOR ZONES PAZ007>009...PAZ013>015...
PAZ020>022...PAZ029...PAZ031.

WV...HIGH WIND WARNING FOR TONIGHT FOR ZONES WVZ023...WVZ041.

FLOOD WATCH FROM 1000 PM EDT THURSDAY UNTIL 1000 PM EDT FRIDAY FOR
ZONES WVZ001>004...WVZ012...WVZ021>023...WVZ041.

WIND ADVISORY FOR TONIGHT FOR ZONES WVZ001>004...WVZ012...WVZ021>022.
Hazardous weather outlook, Sep 18, 5:15 AM EST, 20 hours before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-181000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
615 AM EDT THU SEP 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED TODAY. A FLOOD WATCH WILL BE IN
EFFECT LATER TONIGHT FOR MUCH OF EAST CENTRAL OHIO...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.
ALSO A WIND ADVISORY WILL BE IN EFFECT LATER TONIGHT FOR MUCH OF
SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA...AND EXTREME EAST
CENTRAL OHIO. A HIGH WIND WARNING WILL BE IN EFFECT LATER TONIGHT
FOR JEFFERSON...INDIANA...WESTMORELAND AND FAYETTE COUNTIES OF
SOUTHWESTERN PENNSYLVANIA...PARTS OF NORTHERN WEST VIRGINIA...AND
GARRETT COUNTY MARYLAND.

.DAYS TWO THROUGH SEVEN...

A FLOOD WATCH WILL REMAIN IN EFFECT TIL NOON FRIDAY FOR MUCH OF EAST
CENTRAL OHIO...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND. ALSO A WIND ADVISORY WILL REMAIN IN  EFFECT
FOR MUCH OF SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA...AND
EXTREME EAST CENTRAL OHIO TIL 10 PM FRIDAY. A HIGH WIND WARNING WILL
REMAIN IN EFFECT TIL 10 PM FRIDAY FOR
JEFFERSON...INDIANA...WESTMORELAND AND FAYETTE COUNTIES OF
SOUTHWESTERN PENNSYLVANIA...PARTS OF NORTHERN WEST VIRGINIA...AND
GARRETT COUNTY MARYLAND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE TODAY INTO TOMORROW.

In the hours before

Local storm report, Sep 19, 12:10 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
110 AM EDT FRI SEP 19 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 AM    REPUBLIC                  PA   WIND DAMAGE
09/19/03   FAYETTE                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

1230 AM    OAKLAND                   MD   WIND DAMAGE
09/19/03   GARRETT                        TREES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0100 AM    BROCKWAY                  PA   WIND DAMAGE
09/19/03   JEFFERSON                      TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

1100 PM    ROWLESBURG                WV   WIND DAMAGE
09/18/03   PRESTON                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT

1100 PM    PARSONS                   WV   WIND DAMAGE
09/18/03   TUCKER                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.

1230 AM    COUNTYWIDE                PA   WIND DAMAGE
09/19/03   WESTMORELAND                   TREES AND POWER LINES DOWN
                                          NORTHERN AND WESTERN PART
                                          OF COUNTY. REPORTED BY LAW
                                          ENFORCEMENT.
Special weather statement, Sep 19, 12:47 AM EST, 28 minutes before
PAZ030-032-190700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
147 AM EDT FRI SEP 19 2003

...HEAVY RAIN WILL MOVE ACROSS THE REGION...
AN AREA OF HEAVY RAIN WILL MOVE WESTWARD INTO FAYETTE AND
WESTMORELAND COUNTIES THROUGH 3 AM. RADAR ESTIMATES THAT OVER AN INCH
OF RAIN HAS ALREADY FALLEN OVER THE RIDGES SO FAR. ADDITIONAL
RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES ARE POSSIBLE ACROSS
FAYETTE AND WESTMORELAND COUNTIES DURING THE NEXT FEW HOURS.

WIND GUSTS UP TO 50 MPH ARE ALSO POSSIBLE AND MAY BRING DOWN LARGE
TREE LIMBS AND CAUSE POWER OUTAGES. MOTORISTS SHOULD BE ALERT FOR
PONDING OF WATER...REDUCED VISIBILITY AND POSSIBLE DEBRIS ON ROADS.

The radar

The Pittsburgh radar (KPBZ), 137 km away, was scanning. The volume nearest the first event began at 06:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Garrett

When
September 19, 1:15 AM EST to 4:15 AM EST
Where
Garrett County, Oakland
Reported by
LAW ENFORCEMENT
Coordinates
39.529, -79.274 (the zone’s center; the record gives no point)

After nearly 6 inches of rain, streams overflowed and flooded many roads around Oakland.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374123.